Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 73, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2022, 5:53 PM EDT for Bamberg County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2022, 5:53 PM EDT (21:53 UTC)
- Expired
- May 23, 2022, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 69 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:10 PM EDT | TSTM WND DMG | 7 Nnw Ehrhardt, SC | SC DOT REPORTED SEVERAL TREES DOWN IN THE AREA OF CLEAR POND RD, ORANGE GROVE RD, AND EHRHARDT RD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WUUS52 KCAE 232153
SVRCAE
SCC009-232245-
/O.NEW.KCAE.SV.W.0073.220523T2153Z-220523T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
553 PM EDT Mon May 23 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Bamberg County in central South Carolina...
* Until 645 PM EDT.
* At 552 PM EDT, a severe thunderstorm was located 7 miles south of
Denmark, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Bamberg, Denmark, Olar, Govan and Bamberg County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3317 8123 3321 8122 3327 8122 3340 8115
3338 8111 3338 8108 3335 8105 3334 8101
3331 8094 3327 8089 3309 8109
TIME...MOT...LOC 2152Z 214DEG 16KT 3320 8113
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
042
WWUS52 KCAE 232231
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
631 PM EDT Mon May 23 2022
SCC009-232245-
/O.CON.KCAE.SV.W.0073.000000T0000Z-220523T2245Z/
Bamberg SC-
631 PM EDT Mon May 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL BAMBERG COUNTY...
At 630 PM EDT, a severe thunderstorm was located near Bamberg, moving
east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Bamberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3338 8108 3335 8105 3334 8101 3331 8094
3327 8089 3314 8103
TIME...MOT...LOC 2230Z 285DEG 16KT 3326 8098
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:36 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 23, 2:36 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 236 PM EDT Mon May 23 2022 .SYNOPSIS... A weak tropical wave will push towards us through the day today. Abundant moisture combining with instability and weak upper disturbances moving into the region will keep the chance of showers and storms in the forecast through Tuesday. Another stronger upper trough and cold front will approach the region on Thursday into Friday bringing elevated chances of rain before drier air moves in over the weekend. && .NEAR TERM /THROUGH TONIGHT/... The first round of showers and thunderstorms have moved through the area with some isolated damage. The approaching low pressure system will slide to our northwest later this afternoon and bring a second round of scattered severe weather to the area. Some small but strong storms have begun to pop behind this morning's line, in the southern Midlands and into the CSRA. A more organized area of scattered thunderstorms associated with the low itself is now making its way across GA. This line will consolidate over the next few hours and will move into the CSRA, then into SC later this evening. Strong to severe thunderstorms are expected with this line, which has had surprisingly good agreement across the hi-res members. Low level shear will remain somewhat limited but will increase to the point for a low end tornado threat; wind and hail remain more likely severe hazards. Instability should rebound despite the morning convection with 1000+ ML CAPE expected. So ingredients and storm mode suggest at least isolated severe thunderstorms. Heavy rain is expected regardless and flooding is possible, particularly in urban/typically prone areas. High temps will remain suppressed today due to ongoing convection, topping out in the low 80's in most spots. Overnight clouds should keep lows up as well, falling into the upper 60's. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... The middle of this week will be unsettled with high pressure aloft offshore and a strong upper level trough over The Southern Plains. Southwest flow will continue to advect low level Gulf of Mexico moisture into the region with precipitable water values in excess of 1.5 inches. Disturbances riding over the top of the ridge axis are likely triggers for mainly diurnal convection each day. Expect highs in the mid to upper 80s and lows in the mid to upper 60s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... An upper level trough gradually progresses eastward across the Ohio River Valley Friday through the holiday day weekend. A cold front moves across The Midlands and CSRA Friday through Friday Night for a chance of showers and thunderstorms. Medium range model guidance diverges on solutions for the holiday weekend with the GFS slow to eject the upper trough while the EC is progressive with that feature and has high pressure aloft building over the Southeast U.S. Convection may return late in the holiday weekend with low level moisture advecting back into the region. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR for now, with restrictions possible later today in convection. AGS hasn't really seen any restrictions, so we managed to avoid vis and cig restrictions overnight. That likely won't be the case today, as a weak tropical wave approaches from the west and brings with it widespread showers and thunderstorms late this morning and into the afternoon. Confident enough to add the TEMPO group back to the TAFs, but they are still rather large time periods as the models waffle back and forth on timing. VIS restrictions are definitely expected, as rain should be heavy, and some cig restrictions could occur as well. Expectation is that the initial line of storms will push towards AGS/DNL by 15z-16z and then impact CAE/CUB/OGB thereafter. There is some trending towards another round of storms later in the evening, and with copious moisture, I think it is a possibility. Keep VCSH to account for this and to not make the TAFs too lengthy. Winds should be fairly like through the day and out of the south and southwest. By tonight, convection should wind down and clouds remain. EXTENDED AVIATION OUTLOOK...Chance of mainly diurnal showers and thunderstorms and associated restrictions, along with a chance of mainly late night/morning fog and/or stratus, through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 23, 2:54 AM EDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 254 AM EDT Mon May 23 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-240700- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 254 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. A cluster of thunderstorms is expected to move through this afternoon. Some of those storms may be strong to severe, with gusty winds the primary threat. Expect heavy rain and lightning with any storm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 3:19 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Mon May 23 2022
SCZ030-035-041-135-136-231945-
Central Orangeburg SC-Barnwell SC-Aiken SC-Bamberg SC-
Northwestern Orangeburg SC-
319 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of northeastern
Barnwell, northwestern Bamberg, southeastern Aiken and west central
Orangeburg Counties through 345 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williston, or 8 miles northwest of Barnwell, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williston, Blackville, Barnwell State Park, Springfield, Snelling,
Elko and Aiken Gopher Tortoise Heritage Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central South Carolina.
&&
LAT...LON 3321 8149 3330 8163 3358 8134 3341 8113
TIME...MOT...LOC 1918Z 234DEG 26KT 3332 8148
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, May 23, 3:23 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT Mon May 23 2022
GAZ065-077-232000-
Burke GA-Richmond GA-
323 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of northwestern Burke
and southeastern Richmond Counties through 400 PM EDT...
At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gough, or 14 miles west of Waynesboro, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hephzibah, McBean, Gough, South Augusta, Blythe, Keysville, Ellwood,
Diamond Lakes Regional Park, Bath-Edie and Pea Patch Aerodrome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Georgia.
&&
LAT...LON 3307 8229 3312 8228 3319 8225 3322 8223
3326 8225 3344 8208 3322 8187 3304 8228
TIME...MOT...LOC 1923Z 234DEG 26KT 3317 8224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGLocal storm report, May 23, 3:35 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 7 SSE SANDY RUN 33.72N 80.91W
05/23/2022 E0.70 INCH CALHOUN SC TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 8 SSE
SANDY RUN. SPOTTER REPORTED DIME SIZE HAIL
ALONG WANNARIDGE ROAD.
&&
LCVLocal storm report, May 23, 3:52 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND DMG 6 SSW CONGAREE NATIONAL 33.76N 80.87W
05/23/2022 CALHOUN SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN ON A
POWERLINE ALONG HUMMINGBIRD ROAD NEAR GREAT
CIRCLE DRIVE.
&&
LCVSpecial weather statement, May 23, 4:00 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
400 PM EDT Mon May 23 2022
GAZ065-SCZ030-232030-
Richmond GA-Aiken SC-
400 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of eastern Richmond and
southwestern Aiken Counties through 430 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Augusta Regional Airport, or 10 miles south of Augusta, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Hephzibah, New Ellenton,
Jackson, South Augusta, McBean, Gloverville, Augusta Regional
Airport, Burnettown, New Savannah Bluff Lock & Dam Park, Savannah
River Site Badge Office, Westover, Richmond County Recreation Center,
Phinizy Swamp Nature Park, Kendan Park, May Park and Audubon's Silver
Bluff Sanctuary.
This includes the following highways...
Interstate 520 in Georgia between mile markers 6 and 15.
Interstate 520 in South Carolina between mile markers 16 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Georgia...and central South Carolina.
&&
LAT...LON 3324 8202 3339 8213 3357 8178 3333 8165
TIME...MOT...LOC 2000Z 246DEG 28KT 3332 8198
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, May 23, 5:45 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
545 PM EDT Mon May 23 2022
SCZ027-030-035-041-135-136-232215-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
Northwestern Orangeburg SC-
545 PM EDT Mon May 23 2022
...Strong thunderstorms will impact portions of northeastern
Barnwell, northwestern Bamberg, south central Lexington, northeastern
Aiken and northwestern Orangeburg Counties through 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Aiken State Park to near Barnwell. Movement was
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cayce, Barnwell, Springdale, Red Bank, Williston, Blackville, South
Congaree, Pine Ridge, Gaston, Columbia Metro Airport, Barnwell State
Park, Aiken State Park, Swansea, Wagener, North, Pelion, Springfield,
Salley, Neeses and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central South Carolina.
&&
LAT...LON 3398 8111 3346 8102 3318 8146 3358 8157
3380 8138
TIME...MOT...LOC 2144Z 230DEG 47KT 3356 8149 3328 8140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:28 PM EDT | Special Weather Statement | CAE | Lexington | 32 min |
| May 23, 10:31 AM EDT | Special Weather Statement | CAE | Edgefield | 29 min |
| May 23, 10:40 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 35 min |
| May 23, 11:03 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 27 min |
| May 23, 11:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 30 min |
| May 23, 11:59 AM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| May 23, 12:29 PM EDT | Special Weather Statement | CAE | Fairfield, Richland | 31 min |
| May 23, 12:49 PM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| May 23, 1:11 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| May 23, 1:41 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| May 23, 2:09 PM EDT | Special Weather Statement | CAE | Chesterfield | 36 min |
| May 23, 2:38 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| May 23, 2:43 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 32 min |
| May 23, 2:49 PM EDT | Special Weather Statement | CAE | Calhoun | 26 min |
| May 23, 2:49 PM EDT | Special Weather Statement | CAE | Barnwell | 26 min |
| May 23, 3:15 PM EDT | Special Weather Statement | CAE | Sumter | 30 min |
| May 23, 3:19 PM EDT | Special Weather Statement | CAE | Barnwell | 26 min |
| May 23, 5:45 PM EDT | Special Weather Statement | CAE | Barnwell | 30 min |
| May 23, 6:13 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington, Richland | 47 min |
| May 23, 6:45 PM EDT | Special Weather Statement | CAE | Lancaster | 45 min |
| May 23, 6:55 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon | 65 min |
| May 23, 7:16 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lee | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.